Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 12, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 23, 2012, 5:48 PM CDT for Saline County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2012, 5:48 PM CDT (22:48 UTC)
- Expired
- Mar 23, 2012, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073 WUUS53 KEAX 232248 SVREAX MOC195-232315- /O.NEW.KEAX.SV.W.0012.120323T2248Z-120323T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 548 PM CDT FRI MAR 23 2012 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SALINE COUNTY IN CENTRAL MISSOURI... * UNTIL 615 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS CORE OF THIS STORM WAS LOCATED 6 MILES NORTHWEST OF MARSHALL...AND MOVING SOUTH-SOUTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS JUST WEST OF MARSHALL AND SWEET SPRINGS. THIS ALSO INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 65 AND 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3893 9318 3894 9347 3925 9329 3924 9318 TIME...MOT...LOC 2246Z 013DEG 14KT 3920 9324 WIND...HAIL 60MPH 1.00IN $$ BOOKBINDER
2 follow-up statements
151
WWUS53 KEAX 232301
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT FRI MAR 23 2012
MOC195-232315-
/O.CON.KEAX.SV.W.0012.000000T0000Z-120323T2315Z/
SALINE MO-
601 PM CDT FRI MAR 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SALINE COUNTY UNTIL 615 PM CDT...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WIND GUSTS AROUND 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF MARSHALL...MOVING SOUTH-SOUTHWEST AT 15 MPH. BRIEF FUNNEL
CLOUDS ARE ALSO POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWEET SPRINGS.
THIS WILL IMPACT
INTERSTATE 70 BETWEEN MILE MARKERS 65 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3893 9321 3893 9328 3894 9346 3921 9332
3921 9331 3921 9319
TIME...MOT...LOC 2300Z 013DEG 14KT 3915 9326
WIND...HAIL 60MPH 1.00IN
$$
BOOKBINDER093
WWUS53 KEAX 232315
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI MAR 23 2012
MOC195-232325-
/O.EXP.KEAX.SV.W.0012.000000T0000Z-120323T2315Z/
SALINE MO-
615 PM CDT FRI MAR 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALINE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS UP TO 40 ARE STILL POSSIBLE WITH
THIS THUNDERSTORM AT IT MOVES INTO SOUTHERN SALINE COUNTY.
LAT...LON 3893 9321 3893 9328 3894 9346 3921 9332
3921 9331 3921 9319
TIME...MOT...LOC 2315Z 013DEG 14KT 3909 9328
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:38 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 23, 3:38 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 338 PM CDT Fri Mar 23 2012 .DISCUSSION... We're finally starting to see the light at the end of the tunnel when it comes to this pesky upper low that has far outlasted it's welcome to the area. Late this afternoon, the center of near vertically stacked upper low was centered just south of the Columbia area. Interesting afternoon in east central Missouri as upper level low in combination with weak surface high pressure and northeast extending confluent axis have produced isolated cold air funnels. Very low freezing levels have produced pea to dime size hail just east of the CWA. Further west, activity has mainly been in the form of showers. However, given even the meager instability that has rotated around the upper low, a few small hail producing thunderstorms could be possible through sunset. Tonight: Upper level low begins to move eastward, which will signal decreasing clouds and an outlook for a beautiful weekend. Conceptually, with skies clearing along with wet ground, and relatively light winds fog should be strong probability. However, deterministic models along with numerical guidance continues to show no indication of fog development. This lack of development could partially be held up by a slight increase in the surface pressure gradient which will in return allow drier air to advect eastward and counter the diurnal drop into the upper 40s. Will play this cautiously though and continue to mention fog in the forecast. Saturday-Sunday: Beautiful to say the least. Mid-level ridging will again provide sunny skies and light winds. Temperatures on Saturday will climb into the 70s in most locations, with a hint of lingering clouds in the eastern CWA. Little to no change for Sunday other than a slight increase in low-level temperatures. High temperatures will climb into the upper 70s in most locations. Monday-Friday: The next upper trough moving through the southwestern United States will begin to rotate northeastward as early as Monday. Medium range models differ to a degree with timing of this wave, nevertheless a warm front will lift into the area Sunday night. Of more concern is the potential for stronger Canadian high pressure to sink into the central and eastern Great Lakes. This surface high could hold back the northeastern progression of the surface front and pin the front in southern Iowa. South of the front temperatures will climb into the lower 80s. Overall precipitation chances remain low throughout the medium range as mid-level ridging remains the dominate feature aloft. Shortwaves lifting over or stuck under the ridge will provide low chances for thunderstorms Tuesday and again Wednesday and Thursday as weak surface troughing lingers in the area. Regarding temperatures, little to no chance in the outlook through the rest of March. Barring a substantial change in forecast models, temperatures will remain near the 70 degree mark for highs and in the upper 40s to low-mid 50s for lows. This will only continue the significant growth we've experienced this spring. Dux && .AVIATION... For the 18Z TAFs: Pesky upper low now wobbling into central Missouri this afternoon. Now on the NW quadrant of the upper low expecting diminishing returns this afternoon with better focus for convection in eastern Missouri. However, may see some VFR to high MVFR showers develop through the afternoon. Skies will finally begin to clear this evening which brings to question the probability of fog development. Ground conditions remain saturated which would typically bode favorable for widespread fog development under clear skies. However, as upper low departs, surface pressure gradient actually tightens over KS/MO with westerly winds between 5-10 knots pulling drier air eastward. Numerical guidance has no hint of fog, nor does most deterministic guidance. At this time given low probabilities and uncertainty will wait to introduce any fog potential for later TAFs. Dux && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Mar 23, 12:54 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT FRI MAR 23 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1254 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORM ACTIVITY MAY BE POSSIBLE IN THE EASTERN HALF OF THE OUTLOOK AREA THIS AFTERNOON. SEVERE STORMS ARE NOT EXPECTED. PATCHY FOG MAY BE POSSIBLE OVER THE OUTLOOK AREA AFTER MIDNIGHT. VISIBILITIES MAY BE REDUCED UNDER 2 MILES AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS CHANCES WILL INCREASE FROM TUESDAY TO THURSDAY OF NEXT WEEK AS A FRONTAL BOUNDARY APPROACHES AND STALLS NEAR THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUX
In the hours before
Special weather statement, Mar 23, 3:19 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT FRI MAR 23 2012 MOZ033-232045- RANDOLPH MO- 319 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 345 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAIRO...OR NEAR MOBERLY...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOBERLY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3937 9242 3942 9253 3950 9244 3947 9238 TIME...MOT...LOC 2019Z 025DEG 9KT 3947 9242 CDB
Special weather statement, Mar 23, 3:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT FRI MAR 23 2012 MOZ029-232100- CLAY MO- 325 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 400 PM CDT... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEARNEY...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CLAY COUNTY. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 18 AND 27. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3923 9438 3932 9453 3941 9439 3935 9432 TIME...MOT...LOC 2025Z 034DEG 12KT 3936 9438 CDB
Special weather statement, Mar 23, 3:44 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 344 PM CDT FRI MAR 23 2012 MOZ028-029-232115- CLAY MO-PLATTE MO- 344 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND WESTERN CLAY COUNTIES UNTIL 415 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SMITHVILLE...MOVING SOUTHWEST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLADSTONE...RIVERSIDE...FERRELVIEW...OAKVIEW...NORTHMOOR...LAKE WAUKOMIS...PLATTE WOODS...HOUSTON LAKE...OAKWOOD PARK...OAKWOOD... OAKS AND KANSAS CITY INTERNATIONAL AIRPORT. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-35 BETWEEN MILE MARKERS 16 AND 20. I-435 LOOP FROM MILE MARKERS 29 TO 29...34 TO 50. I-29 BETWEEN MILE MARKERS 2 AND 14. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3938 9445 3928 9441 3916 9461 3932 9477 TIME...MOT...LOC 2043Z 054DEG 18KT 3933 9450 CDB
Special weather statement, Mar 23, 5:32 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 532 PM CDT FRI MAR 23 2012 MOZ031-032-039-232300- CARROLL MO-CHARITON MO-SALINE MO- 532 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SALINE...EXTREMEM WESTERN CHARITON AND EASTERN CARROLL COUNTIES UNTIL 600 PM CDT... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BOSWORTH...OR 17 MILES NORTHEAST OF CARROLLTON...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DE WITT AROUND 555 PM CDT. MIAMI AROUND 600 PM CDT. LAT...LON 3932 9314 3931 9333 3955 9328 3955 9320 TIME...MOT...LOC 2232Z 000DEG 18KT 3950 9324 BOOKBINDER
Special weather statement, Mar 23, 5:37 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT FRI MAR 23 2012
MOZ015-023-232300-
GRUNDY MO-LIVINGSTON MO-
537 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON AND
SOUTHEASTERN GRUNDY COUNTIES UNTIL 600 PM CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING THUNDERSTORM NEAR GALT...OR 11 MILES EAST OF
TRENTON...MOVING SOUTH-SOUTHWEST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LAREDO AROUND 550 PM CDT.
CHULA AROUND 600 PM CDT.
LAT...LON 4016 9337 4008 9337 4008 9336 3981 9337
3985 9367 4016 9345
TIME...MOT...LOC 2237Z 017DEG 22KT 4010 9342
BOOKBINDERSpecial weather statement, Mar 23, 5:40 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 540 PM CDT FRI MAR 23 2012 MOZ039-232315- SALINE MO- 540 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 615 PM CDT... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF MARSHALL...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. BRIEF FUNNEL CLOUDS MAY ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... MARSHALL AROUND 555 PM CDT. LAT...LON 3903 9316 3905 9340 3927 9326 3924 9318 TIME...MOT...LOC 2240Z 021DEG 16KT 3921 9323 BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:32 PM CDT | Special Weather Statement | EAX | Cooper, Howard, Pettis | 88 min |
| Mar 23, 2:36 PM CDT | Special Weather Statement | EAX | Macon | 39 min |
| Mar 23, 3:19 PM CDT | Special Weather Statement | EAX | Randolph | 26 min |
| Mar 23, 3:25 PM CDT | Special Weather Statement | EAX | Clay | 35 min |
| Mar 23, 3:44 PM CDT | Special Weather Statement | EAX | Clay | 31 min |
| Mar 23, 5:32 PM CDT | Special Weather Statement | EAX | Carroll | 28 min |
| Mar 23, 5:37 PM CDT | Special Weather Statement | EAX | Grundy | 23 min |
| Mar 23, 5:40 PM CDT | Special Weather Statement | EAX | Saline | 35 min |
| Mar 23, 5:51 PM CDT | Special Weather Statement | EAX | Chariton | 39 min |
| Mar 23, 6:27 PM CDT | Special Weather Statement | EAX | Saline | 48 min |
| Mar 23, 6:48 PM CDT | Special Weather Statement | EAX | Cooper | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.